gpvet : Hi there
gpvet : I hope Mimi has returned to normal now?
gpvet : Personally I prefer to leave a little longer between applications of different spot on products, I usually recommend at least 48 hours and preferably a week. Saying that, fipronil and salamectin should not interact to cause any symptoms.
gpvet : Salamectin and related drugs can occasionally cause neurological issues, especially of ingested rather than absorbed topically, and collies and collie crosses are know to be sensitive to this class of drugs. However, it is again a little strange for the symptoms to appear as long as 48 hours after application. In addition, in the cases where I have seen side effects from this drug, it has never been a solitary 20 minute episode but either recurrent episodes or continuous symptoms for prolonged periods of time.
gpvet : In conclusion, I am tempted to agree with your vet that the incident was unrelated to the application of the flea products - with the caveat that all animals are different and you can never be 100% certain about these things.
gpvet : Of the two drugs you have used so far I would tend to go for the salamectin, as I do see fipronil being less effective than it was. No drug can be termed 100% safe, but the prescription medications are subject to rigorous testing and also continued monitoring if adverse events.
gpvet : There are a lot of effective flea products on the market, and if Mimi should happen to have a repeat episode after another application of salamectin then it is time to try an alternative. I quite like spinosad (Comfortis) as an alternative as it is a different class of drugs again.
gpvet : I hope oped this helps and feel free to ask additional questions
gpvet : Debbie